Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX

October 4, 2023Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2023, 2:54 PM CDT for Pecos County, Reeves County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2023, 2:54 PM CDT (19:54 UTC)
Expired
Oct 4, 2023, 3:32 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:56 PM CDTHAIL 1.751 S Fort Stockton, TXEmergency manager reports golf ball size hail at Spur 194 west of Fort Stockton. This is with a second thunderstorm.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS54 KMAF 041954
SVRMAF
TXC371-389-042100-
/O.NEW.KMAF.SV.W.0321.231004T1954Z-231004T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
254 PM CDT Wed Oct 4 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pecos County in southwestern Texas...
  South central Reeves County in southwestern Texas...

* Until 400 PM CDT.

* At 254 PM CDT, a severe thunderstorm was located 14 miles southeast
  of Saragosa, or 33 miles west of Fort Stockton, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Stockton, Fort Stockton-Pecos County Airport, and Firestone
  Test Track.

This includes Interstate 10 between mile markers 219 and 264.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3084 10352 3100 10357 3124 10286 3088 10281
TIME...MOT...LOC 1954Z 254DEG 29KT 3093 10344 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91
2 follow-up statements
392 
WWUS54 KMAF 042007
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
307 PM CDT Wed Oct 4 2023

TXC389-042017-
/O.CAN.KMAF.SV.W.0321.000000T0000Z-231004T2100Z/
Reeves TX-
307 PM CDT Wed Oct 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL REEVES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 3093 10344 3104 10333 3119 10286 3088 10281
      3089 10345
TIME...MOT...LOC 2007Z 254DEG 29KT 3096 10332 

$$

TXC371-042100-
/O.CON.KMAF.SV.W.0321.000000T0000Z-231004T2100Z/
Pecos TX-
307 PM CDT Wed Oct 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN PECOS COUNTY...

At 307 PM CDT, a severe thunderstorm was located 20 miles east of
Saragosa, or 26 miles west of Fort Stockton, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport, and Firestone Test
Track.

This includes Interstate 10 between mile markers 227 and 264.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3093 10344 3104 10333 3119 10286 3088 10281
      3089 10345
TIME...MOT...LOC 2007Z 254DEG 29KT 3096 10332 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91
280 
WWUS54 KMAF 042032
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Wed Oct 4 2023

TXC371-042041-
/O.CAN.KMAF.SV.W.0321.000000T0000Z-231004T2100Z/
Pecos TX-
332 PM CDT Wed Oct 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PECOS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.

LAT...LON 3093 10344 3104 10333 3119 10286 3088 10281
      3089 10345
TIME...MOT...LOC 2028Z 254DEG 29KT 3102 10310 

$$

91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:45 PM CDT, 9 minutes earlier.

Area forecast discussion, Oct 4, 2:45 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Oct 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 242 PM CDT Wed Oct 4 2023

Buckle up folks, today's weather looks to feature very similar
conditions to yesterday with the added bonus of some extra low level
moisture and a cold front late this evening.

Surface observations show dewpoints of 65-70+ across the Permian
Basin and Stockton Plateau with a dryline backed up against the
higher terrain. Satellite is already showing agitated cumulus and
some preliminary convective initiation across western Pecos County
where the Davis lee-cyclone is present. With fairly straight
hodographs, splitting supercells will be favored in the mid-late
afternoon. With this, the CAMs are depicting an eerily similar
scenario to yesterday in that the convection in Pecos County splits,
sending a left mover through the Permian Basin, perhaps near
Midland/Odessa again. Additional scattered storm development is
expected as the afternoon progresses across the Big Bend along the
dryline as well as the northern Permian Basin in the vicinity of the
cold front. A special 18z sounding launched here shows explosive
SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such
great instability and steep lapse rates, the main concern will be
large to very large hail up to 2-3 inches - especially within
supercells. Damaging winds, flash flooding, and even an isolated
tornado will be possible with LCLs under 1km thanks to the increased
moisture. The tornado threat looks to be focused towards the
northern/northeastern Permian Basin where the cold front may provide
the added low level shear. This storm activity looks to move out of
the area to the east by 02-03z.

Late this evening as the cold front begins to push southward,
additional thunderstorms may develop overnight though this activity
looks to remain sub-severe. As this front pushes southward, lower
dewpoints are advected in, restricting any storm chances for
tomorrow to along and south of the Highway 90 corridor.

As for temperatures, the front will bring in cooler air, knocking
tomorrow's high temperatures into the upper 70s and low 80s for
most.

-Munyan

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 242 PM CDT Wed Oct 4 2023

Friday, the upper trough will be swinging through the Great Lakes
region, leaving West Texas and Southeast New Mexico under cool
northwest flow aloft.  At the surface, post-frontal winds will veer
to easterly before another shot of cold air backdoors the region
Friday night/Saturday.  Highs Saturday will be the nadir for this
forecast as temperatures top out 6-8F below normal, w/most locations
enjoying the lower 70s.  A few showers will be possible extreme
south through Saturday evening invof the old frontal boundary.
Otherwise, extended grids will remain dry in a considerably drier
post-frontal airmass.

Temperatures will slowly recover into next week under weak ridging,
which will transition to zonal w/the approach of the next trough. By
next Wednesday, highs should be back to a respectable 6-8F above
normal as most locations are back in the 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Wed Oct 4 2023

Stiff southerly winds are still present remnant from this
morning's low level jet. Scattered thunderstorms are possible once
again this afternoon, with the highest confidence for impacts
found at FST and MAF. Will amend TAFs as necessary for
gusty/erratic winds and incoming TSRA. A cold front moving
through late this evening will spur a wind shift to the north-
northeast. Texas terminals may see CIGs fall to MVFR behind the
front early tomorrow morning, have kept TAFs VFR but this may be
adjusted in future updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  79  56  79 /  70  10   0   0
Carlsbad                 59  81  56  78 /   0   0   0   0
Dryden                   69  81  63  79 /  40  30  20  10
Fort Stockton            64  79  57  78 /  40  30  10  10
Guadalupe Pass           57  74  54  71 /   0   0   0   0
Hobbs                    57  78  53  76 /  20   0   0   0
Marfa                    59  77  51  75 /  10  10  10  10
Midland Intl Airport     64  79  57  78 /  50  10   0   0
Odessa                   64  79  58  79 /  40  10   0   0
Wink                     64  83  56  81 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....72
AVIATION...16
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 PM CDT Wed Oct 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-052000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of
West Texas.  Damaging winds to 75 mph and hail to 3 inches are
possible.  A tornado or two cannot be ruled out.

There is a medium risk of severe storms this afternoon and evening,
mainly across the Western Low Rolling Plains, Permian Basin, and
Stockton Plateau.  Any severe storms that do develop may be
accompanied by damaging winds, large hail, and an isolated tornado.
Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Oct 4, 9:22 AM CDT, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
922 AM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     Flash Flood      Snyder                  32.71N 100.92W
10/04/2023                   Scurry             TX   Emergency Mngr

            Scurry county EM reports Deep Creek out of
            it's banks in Snyder leading to road
            closures. This flooding is a result of heavy
            rainfall from last night.

0525 PM     Hail             38 SE Fort Stockton     30.50N 102.43W
10/03/2023  M1.75 inch       Pecos              TX   CO-OP Observer

            CO-OP observer (38SE Fort Stockton) reports
            golf ball sized hail from yesterday's
            storms. Time of hail estimated by radar.

&&
Local storm report, Oct 4, 2:42 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
242 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Hail             1 W Fort Stockton       30.89N 102.90W
10/04/2023  E1.00 inch       Pecos              TX   Emergency Mngr

            Emergency manager reports quarter size hail
            at Spur 194 west of Fort Stockton.

0233 PM     Hail             1 S Fort Stockton       30.88N 102.89W
10/04/2023  M1.25 inch       Pecos              TX   Emergency Mngr

            Emergency manager reports half dollar size
            hail and localized flash flooding on the
            south side of Fort Stockton.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:18 PM CDTFlash Flood WarningMAFMitchell3 hr
Oct 3, 7:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
Oct 3, 7:40 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
Oct 3, 8:13 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Oct 3, 8:56 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Oct 3, 9:30 PM CDTSevere Thunderstorm WarningMAFScurry45 min
Oct 3, 9:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Oct 3, 10:36 PM CDTAreal Flood WarningMAFScurry3 hr
Oct 3, 10:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
Oct 4, 12:03 AM CDTSpecial Weather StatementMAFTerrell57 min
Oct 4, 2:03 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Oct 4, 2:36 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 4, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 2:59 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward61 min
Oct 4, 3:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Oct 4, 3:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 3:32 PM CDTSpecial Weather StatementMAFBrewster43 min
Oct 4, 3:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton64 min
Oct 4, 3:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
Oct 4, 4:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson46 min
Oct 4, 4:25 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Oct 4, 4:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 4:29 PM CDTDust Storm AdvisoryMAFAndrews, Ector, Martin, Midland61 min
Oct 4, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden50 min
Oct 4, 4:41 PM CDTFlash Flood WarningMAFEctor3 hr
Oct 4, 4:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland42 min
Oct 4, 5:00 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson30 min
Oct 4, 5:01 PM CDTSevere Thunderstorm WarningMAFBorden29 min
Oct 4, 5:06 PM CDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Oct 4, 5:12 PM CDTSevere Thunderstorm WarningMAFScurry33 min
Oct 4, 5:28 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
Oct 4, 5:30 PM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin, Midland29 min
Oct 4, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell56 min
Oct 4, 5:42 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry32 min
Oct 4, 5:44 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
Oct 4, 5:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell49 min
Oct 4, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry39 min
Oct 4, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin65 min
Oct 4, 6:32 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Oct 4, 6:51 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.